Wisconsin, 2013

Drought in Wisconsin, December 1 to 31, 2013

December 1 to 31, 2013 · NWS ARX · 3 events in 3 counties and zones

No changes occurred during December, 2013 to the severe drought across western Wisconsin. Because the ground was frozen, no moisture from the 10 to 20 inches of snow that fell was able to work into the soil.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

No changes occurred during December, 2013 to the severe drought across western Wisconsin. Because the ground was frozen, no moisture from the 10 to 20 inches of snow that fell was able to work into the soil. As a result, the severe drought continued across the northern portions of Buffalo and Trempealeau Counties into the northwest corner of Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 30, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Nov 30, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 PM CST SAT NOV 30 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 345 PM CST SAT NOV 30 2013

THE MAIN FORECAST CONCERN FOR TONIGHT ARE THE CLOUDS FOR TONIGHT.
THE MODELS SHOW THAT THE MID AND HIGH CLOUDS CURRENTLY OVER THE
AREA WILL GRADUALLY SHIFT SOUTH AND THIN AS THEY MOVE INTO
NORTHEAST IOWA AND SOUTHWEST WISCONSIN LATE TONIGHT. MEANWHILE
ANOTHER AREA OF LOW CLOUDS CURRENTLY LOCATED OVER NORTHERN
MINNESOTA WILL MOVE SOUTH INTO WESTERN WISCONSIN AND PORTIONS OF
SOUTHEAST MINNESOTA. AS A RESULT...HAVE MANY AREAS MOSTLY CLOUDY
TONIGHT.

ON SUNDAY...WARM AIR ADVECTION AND WEAK TO MODERATE 285 TO 295K
ISENTROPIC LIFT WILL DEVELOP ACROSS THE AREA AS A WARM FRONT
MOVES NORTHEAST TOWARD THE AREA. THIS WILL KEEP SKIES MAINLY
CLOUDY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 345 PM CST SAT NOV 30 2013

FROM SUNDAY NIGHT INTO MONDAY EVENING...THE 30.00Z MODELS KEEP THE
WEAK LOW PRESSURE MORE TOWARD THE DAKOTAS. THIS KEEPS THE WARM AIR
ADVECTION FURTHER WEST. AS A RESULT...SHIFTED THE SLIGHT SNOW
CHANCES WEST OF AN OELWEIN IOWA TO NEILLSVILLE WISCONSIN LINE.

FROM LATE MONDAY NIGHT INTO WEDNESDAY NIGHT...THE MODELS CONTINUE
TO STRUGGLE WITH A SHORT WAVE TROUGH EJECTING OUT AHEAD OF A
DEVELOPING LONG WAVE TROUGH OVER THE WESTERN UNITED STATES. SINCE
THE 30.00Z RUN...THE GFS CONTINUES TO BE THE STRONGEST AND THE
FASTEST AT MOVING THIS SYSTEM THROUGH WESTERN AND NORTHERN
MINNESOTA. THIS PUSHES THE ARCTIC COLD FRONT THROUGH THE AREA ON
TUESDAY NIGHT. 11 OF THE 12 GFS ENSEMBLE MEMBERS SUPPORT THE
OPERATIONAL GFS RUN. MEANWHILE THE ECMWF AND GEM HAS A MUCH WEAKER
WAVE MOVING THROUGH WESTERN AND NORTHERN MINNESOTA. THIS KEEPS THE
ARCTIC FRONT WEST OF THE FORECAST AREA UNTIL A STRONGER SHORT WAVE
TROUGH EJECTS ACROSS NORTHERN AND WESTERN MINNESOTA ON WEDNESDAY
NIGHT. AS A RESULT...BOTH THE TUESDAY NIGHT MINIMUM TEMPERATURE
AND WEDNESDAY MAXIMUM TEMPERATURE ARE WARMER. THE ECMWF ENSEMBLE
SUPPORTS THIS SLOWER SOLUTION. SINCE THE ECMWF TENDS TO DO BETTER
DURING THIS TIME FRAME...IT WAS THE CONSENSUS TO TREND THE
FORECAST TOWARD THE GEM AND ECMWF. WITH THERE NOT BEING TOO MUCH
OF A GULF CONNECTION UNTIL THE FRONT IS OFF TO THE EAST OF THE
FORECAST AREA...NOT EXPECTING TOO MUCH PRECIPITATION ALONG AND
AHEAD OF THIS FRONT. SOUNDINGS SUGGEST THAT THE PRECIPITATION WILL
START OFF AS SNOW OR RAIN LATE MONDAY NIGHT AND TUESDAY
MORNING...AND THEN TRANSITION TO MAINLY RAIN FROM TUESDAY
AFTERNOON INTO WEDNESDAY...AND THEN BACK OVER TO SNOW ON WEDNESDAY
NIGHT.

FROM THURSDAY NIGHT INTO FRIDAY MORNING...THE MODELS CONTINUE TO
SHOW THAT A SHORT WAVE TROUGH WILL MOVE FROM THE MID MISSISSIPPI
RIVER VALLEY INTO SOUTHEAST LOWER MICHIGAN. THE WARM CONVEYOR BELT
IN THE GEM AND ECMWF BRINGS SOME OF THE SNOW NORTHWARD INTO
EASTERN IOWA AND SOUTHERN AND EASTERN WISCONSIN. PREVIOUSLY THIS
PRECIPITATION WAS WELL SOUTHEAST OF THE FORECAST AREA. DUE TO THIS
SLIGHT DRIFT TO THE NORTHWEST... A SLIGHT CHANCE /15 TO 24
PERCENT/ OF SNOW WAS INTRODUCED TO THE FORECAST.

FROM FRIDAY INTO SATURDAY...THE TEMPERATURE FORECAST IS RATHER
TRICKY. THE ECMWF HAS 850 MB TEMPERATURES FALLING INTO THE -18C TO
-20C RANGE. MEANWHILE THE GFS IS EVEN COLDER WITH 850 MB
TEMPERATURES RANGING FROM -20 TO -22C. WHILE THESE TEMPERATURES ARE
2 TO 3 STANDARD DEVIATIONS BELOW NORMAL...THE HIGH TEMPERATURES AT
LA CROSSE HAVE ONLY /SINCE 1892 WHEN SNOW DEPTH RECORDS BEGAN/
FALLEN BELOW 10 DEGREES ONE TIME /DECEMBER 2 1976/ WHEN THERE WAS
LESS THAN AN INCH OF SNOW ON THE GROUND DURING THE FIRST TEN DAYS
OF DECEMBER. SNOW IS VERY CRITICAL WHEN LOOKING AT TEMPERATURES
APPROACHING RECORDS. WHEN LOOKING AT THE TEMPERATURE RECORDS FOR
ALL OF DECEMBER SINCE 1893...THERE HAS ONLY BEEN 2 OCCURRENCES OF
A RECORD COLD MAXIMUM /41 RECORDS/ BEING SET OR TIED WHEN THERE
WAS LESS THAN AN INCH OF SNOW ON THE GROUND. MEANWHILE...THERE HAS
NEVER BEEN A RECORD LOW TEMPERATURE /27 RECORDS/ SET WITH LESS
THAN INCH OF SNOW ON THE GROUND. AS A RESULT...VERY LEERY OF GOING
TOO COLD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 1115 PM CST SAT NOV 30 2013

BAND OF MID LEVEL CLOUDS CONTINUES TO HANG WEST-EAST ACROSS THE
REGION...MOSTLY 8-12 KFT. HOWEVER...LARGE MVFR STRATUS DECK
CONTINUES TO SINK SOUTHWARD FROM NORTHERN MN/LAKE SUPERIOR. RAP13
FAVORS KEEPING THIS CLOUD DECK TOGETHER...BUT IS ALSO TRENDING
SLOWER WITH REACHING KRST/KLSE...MORE AFTER 15Z NOW. THE GFS/NAM NOT
AS BULLISH ON BRINGING THE MVFR CLOUDS THIS FAR SOUTH...KEEPING MOST
OF THEM TO THE NORTH AND EAST. MEANWHILE THE FOG/STRATUS SATELLITE
IMAGERY SHOWS A LARGE AREA OF STRATUS...WITH CURRENT TIMING EVEN
LATER THAN THE RAP...CLOSER TO 18Z. WILL CONTINUE TO HOLD WITH THE
IDEA THAT THESE MVFR CIGS WILL MAKE IT TO THE KRST/KLSE...BUT WILL
PUSH BACK THE TIMING. SOUNDINGS CONTINUE TO SUGGEST THAT THERE
SHOULD BE ENOUGH MIXING FOR A DIURNAL INCREASE IN CIG HEIGHT BY
18Z...AND POTENTIALLY BECOME SCT AS DRY AIR MIXES IN.

CLOUD FORECAST REMAINS TOUGH. TRENDS WILL HAVE TO BE MONITORED
CLOSELY AND ADJUSTMENTS MADE AS NECESSARY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM....BOYNE
AVIATION.....RIECK
Hazardous weather outlook, Nov 30, 3:15 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CST SAT NOV 30 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
315 PM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF LIGHT RAIN OR SNOW ARE POSSIBLE LATE SUNDAY NIGHT
THROUGH THURSDAY. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Buffalo

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

No changes occurred to the severe drought across northern Buffalo County. Because the ground was frozen, no moisture from the 10 to 15 inches of snow that fell was able to soak into the soil.

Drought, Jackson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

No changes occurred to the severe drought across the northwest corner of Jackson County. Because the ground was frozen, no moisture from the 15 to 20 inches of snow that fell was able to soak into the soil.

Drought, Trempealeau

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Trempealeau forecast zone
Reported by
Drought Monitor
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

No changes occurred to the severe drought across northern Trempealeau County. Because the soil was frozen, no moisture from the 10 to 15 inches of snow that fell was able to soak into the soil.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482251, 482252, 482253.